Q: Risperdal -Risks of TD and Breast Cancer?
Hi Dr. Phelps,
I basically have 2 questions. But first a little background.
Meds: depakote 1000 mg (perhaps to be raised - don't want to get too
risperdal .25 mg (on a month now)
prozac 5 mg (yes, I know a
klonopin l.5 mg (soon to be lowered,
topamax 12.6 (recently
discontinued any higher, went manic and had awful menstrual cramps)
This mix is super! Knock on wood of course. The addition of
risperdal has been a Godsend.
Now for the questions regarding risperdal:
1. what are my risks for tardive dyskensia (spelling?) on this dosage?
2. I have a family history of breast cancer and should I be especially
concerned (it does cause a bit of soreness in breasts)? I'm 50 and female.
I know there are other anti-psychotics out there, but I don't like their
profiles (sleepiness, weight gain, etc., and I hear geodon is a loose cannon - I
go manic quite easily).
I'd appreciate your opinions on my questions. My pdoc says there are
always risks, but I'd like to know what your views are since you are always on
top of the latest information.
Thank you in advance for your thoughts on this matter.
Your biggest fan,
Maggie (BP2, OCD, GAD, and a plethora of other letters I could add... LOL!!
Dear Ms. Maggie --
Never thought of having fans, FOF (flush on face). Anyway, here goes:
first, re: tardive dyskinesia -- so far it looks as though the "new
generation" antipsychotics have dramatically less TD risk, and it's
so low it's a little hard to know yet just how much risk there is. It
appears there is some risk all right, but it looks very low (whatever that
phrase means when you get right down to it) -- especially at the dose
you're using right now. For example, TD has been associated with so-called
"EPS" (extrapyramidal symptoms, meaning in the involuntary, not the
voluntary or "pyramidal" system -- named after the cell shape).
That is, people who get EPS, like muscle stiffness, from their antipsychotics
are more likely to later get TD. And risperidone can cause EPS too, though
less than the old ones, and generally it takes doses of 2 mg at least, more
commonly 4-6mg, to get that side effect on risperidone. So, at least
"by extension", the risk of TD on risperidone is probably a lot
lower when the dose is lower (and we know that's true for the old-generation
As for breast cancer, my limited understanding is that
increased risk from risperidone would be through "prolonged unopposed
estrogen" if a woman stops cycling because of the increase in prolactin
that this medication can cause. The point is I'm not aware of an
implication of breast cancer risk if you're not cycling at all (done yet,
yourself?). However, your doctor might know something I haven't heard yet
on this subject ( a quick literature search using "antipsychotic breast
cancer" showed only articles relating to prolactin increases as a concern;
"risperidone breast cancer" returned no articles).
Published October, 2001